Alert archive / Minnesota / Dense Fog Advisories in 2021

Dense Fog Advisory 16, NWS Twin Cities, MN

December 31, 20214 counties in Minnesota

NWS Twin Cities, MN issued this dense fog advisory at Dec 31, 2021, 4:58 AM CST for 4 counties in Minnesota. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Dec 31, 2021, 4:58 AM CST (10:58 UTC)
Expired
Dec 31, 2021, 8:00 AM CST
In force
3 hr
Issued by
NWS Twin Cities, MN

Counties Freeborn County, MN, Rice County, MN, Steele County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 94 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

034 
WWUS73 KMPX 311058
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
458 AM CST Fri Dec 31 2021

MNZ077-084-085-093-311400-
/O.NEW.KMPX.FG.Y.0016.211231T1100Z-211231T1400Z/
Rice-Waseca-Steele-Freeborn-
Including the cities of Faribault, Waseca, Owatonna, 
and Albert Lea
458 AM CST Fri Dec 31 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM CST THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Rice, Waseca, Steele and Freeborn Counties.

* WHEN...Until 8 AM CST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

jrb
1 follow-up statement
190 
WWUS73 KMPX 311404
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
804 AM CST Fri Dec 31 2021

MNZ077-084-085-093-311515-
/O.EXP.KMPX.FG.Y.0016.000000T0000Z-211231T1400Z/
Rice-Waseca-Steele-Freeborn-
Including the cities of Faribault, Waseca, Owatonna, 
and Albert Lea
804 AM CST Fri Dec 31 2021

...DENSE FOG ADVISORY HAS EXPIRED...

Visibilities are beginning to improve and will continue to do so
through mid morning.

$$

Borghoff

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Dec 30, 10:57 PM CST, 6 hours 1 minute earlier.

Area forecast discussion, Dec 30, 10:57 PM CST, 6 hours 1 minute before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1057 PM CST Thu Dec 30 2021

.DISCUSSION...(This evening through Wednesday)
Issued at 321 PM CST Thu Dec 30 2021

Stratus has been hanging around across much of the area today, but
the back edge has finally made it to western Minnesota. Quiet weather
is expected overnight before we see some light snow spread across
central Minnesota ahead of a cold front by late tomorrow morning.
Increased snow ratios closer to 15-20:1, with total snowfall amounts
around 1 to 3 inches. Trying to pinpoint where the swath of snow will
set up has been difficult, with guidance wobbling north and south
over the past several runs. Temperatures will be much colder tomorrow
with only single digits expected across western Minnesota and teens
further to the east. Temperatures fall further through the afternoon
behind the cold front as a frigid airmass settles in across the
region. Air temperatures are expected to drop below zero Friday
evening and fail to rise above zero until Sunday afternoon.

Wind chill temperatures plummet Friday night thanks to the
combination of cold air temperatures and brisk northwest winds.
Widespread Wind Chill values between -20F to -40F are likely by
Saturday morning. This scenario is unique in that it is New Year's
eve and the celebration/festivities that coincide with it as well as
our first widespread cold snap of the season it is important to
message the impacts ahead of time. As such, we've issued Wind Chill
Warnings across portions of central Minnesota and Wind Chill
Advisories for the rest of our MN counties/western most WI counties
from 00Z to 18Z Saturday.

Saturday is expected to remain dry, but very cold. Temperatures
likely stay below zero during the day before plummeting again
overnight. A Wind Chill headline will be necessary once again for
Saturday evening into Sunday morning. For those Wild enough to
partake in any outdoor festivities Saturday evening: limit your
exposure to the cold when possible. Make sure you wear appropriate
clothing, a hat, and gloves. If traveling, tell someone at your
destination when to expect your arrival.

Sunday to Wednesday - Sunday the arctic high will move out and a
more gradual, but also more prolonged warm up will begin and
continue into next week. Some areas, particularly those with lighter
snowpacks, could even see a return to above freezing temperatures
during the diurnal peak heating hours in the afternoon. This period
continues to look mostly dry until the next system moves in during
the middle of the week. There is still a very large spread between
timing and low tracks for this potential system, but all the main
deterministic systems do have a large system moving somewhere across
the Canadian Prairies or north central CONUS.

Bottom line: a system in the central North American Continent looks
likely, but there is too much spread to say how much it will impact
Minnesota or Wisconsin yet.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1046 PM CST Thu Dec 30 2021

Confidence remains high that an area of dense fog will form and
expanded across south central/southeast Minnesota, and into parts of
west central Wisconsin. There is also an area of LIFR cigs/vsbys
moving across east central Mn which will likely affect areas around
KMSP & KRNH between 6-12z. Elsewhere, VFR conditions are expected
with -SN, and worsening conditions across west central Mn during the
morning. This area of snow will move east-northeast and mainly
affect areas near KMVE-KBDH-KSTC-KJMR with MVFR outside from KRWF-
KMSP-KRNH. Confidence is low on how far north of south these
conditions develop. Winds will shift to the north/northwest and
increase during the afternoon. Some BLSN is possible across
western/southern Mn.

KMSP...

An area of LIFR cigs/vsbys may affect the airport between 7-11z as an
expanding area of localized dense fog moves eastward across the
western Twin Cities area. After 11z, the focus of lower cigs/vsbys
shifts to the south as an expanding area of LIFR cigs moving
north/northeast across south central/southeast Mn. Winds will slowly
become NW and increase during the day. Any snow that develops will
occur near 18z and last a few hours. The worst vsbys of 2SM are still
possible if the band of light snow moves farther to the south.

/OUTLOOK FOR KMSP/

Sat...VFR and cold. Wind NW 10-15 kts.
Sun...VFR and cold. Wind SW 5-10 kts.
Mon...VFR. Wind W 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Chill Advisory from 6 PM Friday to noon CST Saturday for Anoka-
     Benton-Blue Earth-Brown-Carver-Chisago-Dakota-Faribault-
     Freeborn-Goodhue-Hennepin-Isanti-Kanabec-Kandiyohi-Le Sueur-
     Martin-McLeod-Meeker-Mille Lacs-Morrison-Nicollet-Ramsey-
     Renville-Rice-Scott-Sherburne-Sibley-Stearns-Steele-Waseca-
     Washington-Watonwan-Wright.

     Wind Chill Warning from 6 PM Friday to noon CST Saturday for
     Chippewa-Douglas-Lac Qui Parle-Pope-Redwood-Stevens-Swift-Todd-
     Yellow Medicine.

WI...Wind Chill Advisory from 6 PM Friday to noon CST Saturday for
     Barron-Pierce-Polk-St. Croix.

&&

DISCUSSION...Dye/BPH
AVIATION...JLT
Hazardous weather outlook, Dec 30, 8:23 PM CST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
823 PM CST Thu Dec 30 2021

MNZ041>045-047>070-073>076-082-083-091-WIZ014-023-010230-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Watonwan-Blue Earth-Martin-Polk-
St. Croix-
823 PM CST Thu Dec 30 2021

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota...west central Minnesota...northwest
Wisconsin and west central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A narrow and of 1 to 2 inches of snow is possible on Friday which
could impact travel.

Wind chill values of 25 to 30 degrees below zero or colder are
expected late Friday through this weekend, with wind chill values
35 to 40 degrees below zero or lower possible over west central
and central Minnesota this weekend.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ077-078-084-085-092-093-WIZ015-016-024>028-010230-
Rice-Goodhue-Waseca-Steele-Faribault-Freeborn-Barron-Rusk-Pierce-
Dunn-Pepin-Chippewa-Eau Claire-
823 PM CST Thu Dec 30 2021

This Hazardous Weather Outlook is for portions of south central
Minnesota...southeast Minnesota...northwest Wisconsin and west
central Wisconsin.

.DAY ONE...Tonight.

Areas of fog will be developing overnight. Some of the fog will be
locally dense at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A narrow and of 1 to 2 inches of snow is possible on Friday which
could impact travel.

Wind chill values of 25 to 30 degrees below zero or colder are
expected late Friday through this weekend, with wind chill values
35 to 40 degrees below zero or lower possible over west central
and central Minnesota this weekend.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Dec 31, 4:23 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
423 AM CST Fri Dec 31 2021

MNZ069-070-076-077-084-085-093-311400-
Scott-Dakota-Le Sueur-Rice-Waseca-Steele-Freeborn-
Including the cities of Shakopee, Hastings, Le Sueur, Faribault,
Waseca, Owatonna, and Albert Lea
423 AM CST Fri Dec 31 2021

...PATCHY DENSE FOG THIS MORNING ACROSS SOUTHERN MINNESOTA...

Patchy dense fog has formed across portions of southern Minnesota,
including areas along I-35. Visibilities are reduced to near zero
in some places. Please drive slowly and with caution.

jrb

Nearby

Dense Fog Advisories in Minnesota, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.